Nebraska, 2018

Hail and Damaging Winds in Nebraska, July 28, 2018

July 28, 2018 · NWS GID · 7 events in 4 counties and zones

A severe storm produced wind gusts up to 88 mph at the Central Nebraska Regional Airport in Grand Island late on this Saturday evening. Around 5 PM CST, a small thunderstorm formed southwest of O'Neill.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$290,000
Crop damage
$6.0 million
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A severe storm produced wind gusts up to 88 mph at the Central Nebraska Regional Airport in Grand Island late on this Saturday evening. Around 5 PM CST, a small thunderstorm formed southwest of O'Neill. Over the following two hours, other storms formed nearby resulting in the development of a small multicell cluster of storms. Between 8 and 11 PM CST, this cluster moved southeast from the Valley-Greeley county border across Grand Island to western Hamilton county. During its journey, the cluster merged with another storm over Howard county just after 9 PM CST, and between 930 and 1015 PM CST, the cluster exhibited some bowing. This coincided with the time it affected Grand Island. These storms produced pockets of severe hail and wind damage along portions of the Valley-Greeley county line, on the northeast and east side of Grand Island and over southwestern Hamilton county. The largest hail was the size of ping pong balls and golf balls. A grain bin was blown off its foundation and across a road east of Ord, and several tree branches, some of which were very large, were snapped off in Grand Island and the town of Giltner. The storm cluster weakened after it moved out of Hamilton county.

As was the case on many days in this persistent late-month pattern, there was no obvious trigger for these storms. High pressure extended from southern Alberta to Pennsylvania. The previous front that moved through on Wednesday the 25th was stationary from the Gulf Coast across Texas into Colorado and the Northern Rockies. In the upper-levels, a subtropical high was over the Desert Southwest and a low was near James Bay, Canada. Low-amplitude, cyclonic west-northwest flow was over the Central Plains. Preceding the storms, temperatures had dropped to near 70 degrees, while dewpoints were in the middle 60s. Mid-level lapse rates were near 7 C/km with MUCAPE around 2000 J/kg. With unusually strong winds aloft, deep layer shear was near 45 kt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 28, 5:47 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 28, 5:47 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
647 PM CDT Sat Jul 28 2018

.SHORT TERM...(This evening through Sunday)
Issued at 233 PM CDT Sat Jul 28 2018

Lots of cloud cover streaming across the local area today...but
with plenty of breaks...temperatures have been able to climb a bit
above the original forecast...which is also allowing instability
to build across the local area. Meso analysis is already showing
in excess of 2000 Joules of CAPE across much the area...and expect
this continue to build through the afternoon hours. While the
better instability axis still remains to the west of the local
area...there is sufficient instability and shear available this
afternoon for a severe storm or two...should a few thunderstorms
develop across the forecast area over the next few hours.
Thereafter...the focus will shift west where convection upstream
of the area is forecast to continue to develop and track across
portions of south central Nebraska and north central Kansas this
evening and overnight. With just about all the guidance tracking a
line of showers and thunderstorms across the local area
overnight...opted to increase pops this evening and overnight as
confidence is growing that some thunderstorm activity will be
observed despite last nights over forecast of thunderstorm activity.

With the overall flow pattern not changing significantly
tomorrow...expect a variably to mostly cloudy day again across the
area with yet another disturbance forecast to impact the region
during the afternoon and evening hours. With continued ample
instability and shear forecast...can once again not rule out a few
strong to marginally severe storms developing late tomorrow
afternoon or evening and correspondingly portions of the local
area remain in a marginal risk for severe weather from the SPC.
Otherwise...expect continued below normal temperatures through
the short term periods with a similar chance for some patchy
morning fog to start the day again tomorrow as this morning...and
therefore decided to include the potential for patchy fog in the
official forecast.

.LONG TERM...(Sunday night through Saturday)
Issued at 233 PM CDT Sat Jul 28 2018

Northwesterly flow will be in place aloft to start the extended
periods with the southwestern ridge expanding north and eastward
over the middle of the upcoming work week. Overall...this should
result in a return to mostly dry conditions with more seasonable
temperatures by the end of the week.

That said...continued below normal temperatures along with a
decent chance for showers and thunderstorms is expected to start
the day on Monday as an upper level disturbance will be making its
way across the area in northwesterly flow. As this disturbance
organizes and develops into a low across the Missouri river
valley...expect precipitation chances to end late in the day
Monday...with dry weather then lingering into at least the first
portion of Wednesday. Late Wednesday and Wednesday evening...
models are now catching onto a disturbance makings its way around
the area of high pressure to our west...bringing a small chance
for showers and thunderstorms briefly back to the area. While
confidence is not high...this is a reasonable scenario based on
the set-up, and opted to maintain this mention in the forecast
this afternoon. Thereafter...dry conditions should return for the
end of the week...with temperatures creeping back towards 90 both
Friday and Saturday afternoons.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 647 PM CDT Sat Jul 28 2018

The main aviation forecast concern is the potential for a
convective complex to develop and move across the area tonight.
There is some concern that the bulk of the activity may remain off
to the west, but the potential still exists and have included
thunderstorms in the TAF for both terminals during the overnight
hours. Expecting a complex of thunderstorms to develop in the
panhandle and then move southeast impacting the area. Based on
mesoscale models, did move the timing up a bit with the best
chances between 03z and 06z at both terminals. MVFR ceilings are
expected before the storms arrive with reductions during any heavy
thunderstorm. Low IFR/LIFR ceilings are expected towards the
morning hours, with improving conditions in the late morning/early
afternoon to MVFR and eventually to VFR by afternoon.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Billings Wright
Hazardous weather outlook, Jul 28, 2:41 PM CST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
341 PM CDT Sat Jul 28 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
292045-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
341 PM CDT Sat Jul 28 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible late this afternoon through tonight.
Hail to the size of golfballs and wind gusts to 60 mph will be
the primary threats if thunderstorms are able to develop during
the late afternoon hours...with the main threat transitioning to
strong thunderstorm wind gusts in excess of 60 MPH late this
evening and through the overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorm chances continue for most of the area Sunday through
Monday. A few of the storms could be strong to severe Sunday
afternoon and evening. There is also a small chance for
thunderstorms Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed mainly tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Jul 28, 7:47 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Hastings NE
847 PM CDT SAT JUL 28 2018

NEZ039-040-290215-
Valley NE-Greeley NE-
847 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREELEY AND
NORTHEASTERN VALLEY COUNTIES UNTIL 915 PM CDT...

At 847 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Hartsuff State Park, or 10 miles north of Ord, moving southeast
at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ord, Elyria and Fort Hartsuff State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4174 9866 4161 9857 4160 9896 4173 9903
      4174 9901
TIME...MOT...LOC 0147Z 316DEG 18KT 4174 9888

ADP

The radar

The North Platte radar (KLNX), 150 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Valley

When
July 28, 8:00 PM CST
Where
Valley County, 9 mi NE of Ord
Measured
1 in hail
Reported by
Social Media
Coordinates
41.692, -98.807

Thunderstorm Wind, Valley

When
July 28, 8:10 PM CST
Where
Valley County, 6 mi E of Ord
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Social Media
Coordinates
41.600, -98.814

An empty grain bin was blown from the north side of a rural road to the south side.

Hail, Greeley

When
July 28, 8:37 PM CST to 8:39 PM CST
Where
Greeley County, 2 mi N of Scotia to Scotia
Measured
1.5 in hail
Property damage
$100,000
Crop damage
$3.0 million
Reported by
Trained Spotter
Coordinates
41.499, -98.720

Hail up the size of half dollars was reported.

Thunderstorm Wind, Hall

When
July 28, 9:46 PM CST to 9:53 PM CST
Where
Hall County, (Gri)grand Is Rgnl A
Measured
76 kt (87 mph) measured gust
Property damage
$75,000
Reported by
ASOS
Coordinates
40.970, -98.320

Wind gusts of at least 60 MPH were reported, with the Grand Island Airport ASOS recording peak gusts of 80 MPH at 10:47 PM CDT and 88 MPH at 10:49 PM CDT. There was tree damage reported on the north and east sides of Grand Island, including several downed large tree branches and a tree approximately 14 inches in diameter being snapped off. At the airport, tree and minor outbuilding damage was reported. This storm also included up to golf ball size hail.

Hail, Hall

When
July 28, 9:52 PM CST
Where
Hall County, 5 mi NNE of Grand Is
Measured
1.75 in hail
Property damage
$75,000
Crop damage
$3.0 million
Reported by
Trained Spotter
Coordinates
40.987, -98.313

This storm also produced wind gusts of 80 MPH and 88 MPH, recorded by the Grand Island Airport ASOS.

Thunderstorm Wind, Hamilton

When
July 28, 10:24 PM CST
Where
Hamilton County, Giltner
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
40.780, -98.150

Some minor tree damage was reported in town.

Hail, Hamilton

When
July 28, 10:28 PM CST
Where
Hamilton County, Giltner
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.780, -98.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765094, 765096, 765097, 765090, 765099, 765101, 765102.